Allergic reactions to gadolinium-based contrast agents are rare

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon

Adult and pediatric (those younger than 19 years of age) acute allergic-like reactions to IV-administered gadolinium-containing contrast media are rare, according to a new study published in the December issue of the American Journal of Roentgenology.

“Over the past few years, the utilization of contrast-enhanced MRI has markedly increased; it’s increased by 65 percent at our institution over the previous five years,” said Jonathan R. Dillman, MD, lead author of the study, along with colleagues from the University of Michigan Health Systems in Ann Arbor.

As a result of the increase, “the number of intravenously administered gadolinium-containing contrast material doses over the same time period has significantly increased. Based on the extensive use of these intravascular contrast agents, we felt that it was once again time to study their safety profile,” he said.

The study included 78,353 gadolinium-containing contrast injections (65,009 adult and 13,344 pediatric) over a five-year period from Jan. 1, 2001, through Dec. 31, 2006, which were retrospectively evaluated.

The researchers found that acute allergic-like reactions occurred following 54 injections. According to the study, 48 reactions involved adults and six occurred in pediatric patients. The study showed that 74 percent (40) of these reactions were mild, 19 percent (10) were moderate, and 7 percent (four) were severe. Fifty percent (26) of 52 patients had one or more presumed risk factors for contrast material reaction.

“Despite recent concerns that have emerged about the gadolinium-based contrast agents and the development of nephrogenic systemic fibrosis in patients who have severe chronic kidney disease, our study supports the long-held belief that gadolinium-based contrast agents can be used safely in both pediatric and adult patients with normal or with only mildly impaired renal function,” said Richard Cohan, MD, co-author of the study. “The risk of allergic-like reactions is exceedingly low (0.07 percent of administrations in our study), and no fatal reaction occurred at our institution in more than 78,000 intravenous administrations. Patients should feel reassured, based on our results, that the intravenous gadolinium-contrast agents included in our study are quite safe when administered to patients with ample renal function,” he said.

While the researchers said the majority of reactions are mild; however, moderate and severe reactions that require immediate management do occur.